Acetaminophen/aspirin/caffeine/salicylamide (By mouth)

Introduction

Acetaminophen (a-seet-a-MIN-oh-fen), Aspirin (AS-pir-in), Caffeine (KAF-een), Salicylamide (sal-i-SIL-a-mide)

Treats minor pain.

Brand Name(s)

There may be other brand names for this medicine.

No Pain, Exaprin, Medi-First Pain Relief, Levacet

When This Medicine Should Not Be Used

You should not use this medicine if you have had an allergic reaction to acetaminophen or salicylates. In most cases, you should not use this medicine if you have liver disease or kidney disease, or if you are using a medicine for blood clotting.

How to Use This Medicine

Tablet

  • Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
  • This combination medicine contains acetaminophen (Tylenol(R)). Carefully check the labels of all other medicines you are using because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).

If a dose is missed:

  • If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
  • Keep all medicine away from children and never share your medicine with anyone.

Drugs and Foods to Avoid

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Make sure your doctor knows if you are using phenobarbital, or a blood thinner such as warfarin (Coumadin®).
  • Avoid foods, drinks, or other medicines that contain caffeine (such as some diet pills and pain relievers). If you take them together with this medicine, you may get too much caffeine and have unwanted side effects.
  • Many combination medicines contain acetaminophen or aspirin. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen or aspirin. Using too much of these medicines can cause serious side effects.
  • Ask your doctor before using this medicine if you drink 3 or more alcoholic drinks every day. One alcoholic drink is the same as 4 ounces of wine, 12 ounces of beer, or 1 ounce of hard liquor (gin, whiskey, and others). People who use acetaminophen or aspirin and drink alcohol have an increased risk of liver damage or stomach bleeding.

Warnings While Using This Medicine

  • Make sure your doctor knows if you are pregnant or breast feeding. Tell your doctor if you have a stomach ulcer, asthma, or problems with your blood.
  • Aspirin can cause a rare but serious illness called Reye's syndrome in children and teenagers. Do not give this medicine to a child or teenager who has chicken pox or symptoms of a virus or the flu, unless your doctor has told you to. If a child has behavior changes along with nausea and vomiting while using this medicine, call the child's doctor right away.
  • This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
  • Make sure any doctor or dentist who treats you knows that you are using this medicine. This medicine may affect the results of certain medical tests.
  • If your symptoms do not improve within 10 days, or if they get worse, call your doctor.

Possible Side Effects While Using This Medicine

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing.
  • Change in how much or how often you urinate.
  • Dark-colored urine or pale stools.
  • Fast or uneven heartbeat.
  • Nausea, vomiting, loss of appetite, pain in your upper stomach.
  • Unusual bleeding, bruising, or weakness.
  • Yellowing of your skin or the whites of your eyes.

If you notice these less serious side effects, talk with your doctor:

  • Diarrhea, or stomach pain.
  • Dry mouth.
  • Nausea, vomiting, or heartburn.
  • Nervousness, irritability, or trouble sleeping.
  • Ringing in your ears, or loss of hearing.
  • Unusual tiredness or drowsiness.
  • Warmth or redness in your face, neck, arms, or upper chest.

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088

Review Date: 2011-02-04 Reviewed By: Keywords: ,
Adam Data Copyright The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only--they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

For information 410.787.4000

© 2013 UM Baltimore Washington Medical Center.  All rights reserved.

301 Hospital Drive, Glen Burnie, MD 21061 | 410-787-4000 | TTY 410-787-4498